Forum

I'm really worried about my husband

Hi. My husband was diagnosed in 2011 with MS. He had Lemtrada Febuary 2019&2020. He has recently been given beta blockers and a blood thinner as he had palpitations, lost 2 st despite eating normally and was really fatigued. Then his MS nurse called and said that there was a problem with his thyroid levels when his bloods were done and she would discuss with the consultant ( Maybe last Friday or if not in a couple of weeks as she was on Holiday??!!). We haven’t heard anything. I wonder if it’s his thyroid? Or is it a relapse or something else entirely? He’s really anxious and so am I. Does anyone have any experience of this?

Hello Rosie

Welcome to the forum. I hope you can find support here.

It sounds to me that your husband has developed an overactive thyroid. It’s a risk factor from Lemtrada I’m afraid. This may have been mentioned to you/him before, but often such risks seem worth taking when facing MS and bad relapses / possible disability.

An overactive thyroid basically causes your body to produce too much thyroxine. This in turn causes an overload of adrenaline so for example your heart can race (causing palpitations - these are scary at first, the beta blockers will help).

It can also cause weight loss even when eating normally (in some people it can cause weight gain bizarrely) which sounds like what’s happened.

There are drugs to help with the overactive thyroid. There are other more permanent fixes too, but I’m not sure how feasible they are for OA thyroid caused by Lemtrada.

I had naturally occurring overnight thyroid over 30 years ago in my early 20s. Mine was caused by something called Graves Disease. The effects were the same even though the cause was different. Mine was cured by surgery, but as I said, this may be completely different for you husband.

When you see the specialist, you should find out more about symptoms and treatments.

Meanwhile, try not to worry. It’s serious, but not life threatening or likely to cause huge damage. Managing fatigue is one of the biggest challenges.

Have a look at: Lemtrada (alemtuzumab) | MS Trust this shows the potential side effects from Lemtrada. Also Fatigue | MS Trust

Best of luck

Sue